Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2000, 4:20 AM CDT for McHenry County, McLean County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 28, 2000, 4:20 AM CDT (09:20 UTC)
- Expired
- Aug 28, 2000, 5:20 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, McLean County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:30 AM CDT | Hail 0.75 | Anamoose, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2086 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 280924
SVRBIS
NDC049-055-281020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON AUG 28 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 520 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM VELVA TO 10 MILES NORTHWEST OF
TURTLE LAKE...OR FROM 23 MILES SOUTHEAST OF MINOT TO 43 MILES SOUTH
OF MINOT...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VOLTAIRE AT 425 AM CDT
RUSO AT 430 AM CDT
BERGEN AT 435 AM CDT
MERCER AT 450 AM CDT
KARLSRUHE AT 455 AM CDT
BUTTE AT 500 AM CDT
HAIL 3/4 INCHES IN DIAMETER HAS BEEN REPORTED WITH THESE SEVERE
STORMS. THIS WAS REPORTED AT MAX...MCLEAN COUNTY...AT 410 AM CDT.
DOPPLER RADAR INDICATES THAT EVEN LARGER HAIL...UP TO GOLF BALL
SIZE...IS POSSIBLE. IF YOU ARE IN THE WARNED AREA...STAY INSIDE.
LAT...LON 4816 10099 4735 10104 4734 10070 4769 10069
4770 10062 4788 10062 4788 10023 4816 10027
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:20 AM CDT, 1 hour earlier.
Area forecast discussion, Aug 28, 3:20 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 AM CDT MON AUG 28 2000 THE 3 SHORT RANGE MODELS AGREE IN MOVEMENT AND TIMING OF A SHORTWAVE THAT WILL TRANSIT NORTHERN ND TODAY. THE AVN AGREES BEST WITH CURRENT RADAR BY FORECASTING EARLY MORNING PRECIP FARTHER SOUTH THAN THE ETA OR NGM. LATER THIS MORNING AS THE FRONT ACCELERATES EASTWARD...THE AVN MAY BE IN ERROR BY NOT DEVELOPING A STRONGER SURFACE PRESSURE GRADIENT BEHIND THE FRONT. THE ETA AND NGM SEEM BETTER. A DEEP STRONG UPPER JET IN EXCESS OF 100 KTS WILL DRAG A SURFACE HIGH OVER THE REGION BY MIDNIGHT TONIGHT. DEWPTS IN THE WEST SHOULD PLUMMET TO THE 30S BY EVENING CAUSING EXCELLENT HARVESTING CONDITIONS BUT INCREASING CHANCE OF RANGELAND FIRES. FOR EXTENDED PERIOD...THE AVN FORECASTS THE NEXT SYSTEM TO ENTER WESTERN ND BY WEDNESDAY MORNING. THE CURRENT EXTENDED FORECAST STILL LOOKS GOOD. .BIS...NONE LM
In the hours before
Special weather statement, Aug 28, 2:20 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 AM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 220 AM CDT MON AUG 28 2000 NDZ001-009-017-280920- DIVIDE-MCKENZIE-WILLIAMS- INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON 220 AM CDT MON AUG 28 2000 .NOW... AT 215 AM CDT (115 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND ARE EXPECTED TO CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. ASSID N
Special weather statement, Aug 28, 3:25 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 425 AM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 325 AM CDT MON AUG 28 2000 NDZ001-009-017-280925- DIVIDE-MCKENZIE-WILLIAMS- INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON 325 AM CDT MON AUG 28 2000 .NOW... AT 320 AM CDT(220 AM MDT)LOCAL RADAR INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THESE STORMS ARE MOVING N4ORTHEAST AT 25 MPH AND ARE EXPECTED TO CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE RAIN AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. ASSID N
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:20 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 55 min |
| Aug 28, 3:57 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 63 min |
| Aug 28, 5:17 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.